Alert archive / Arkansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 503, NWS Tulsa, OK

October 31, 2008Benton County, Madison County, Washington County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Oct 31, 2008, 8:27 AM CDT for Benton County, Madison County, Washington County, Arkansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 31, 2008, 8:27 AM CDT (13:27 UTC)
Expired
Oct 31, 2008, 9:30 AM CDT
In force
63 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Benton County, AR, Madison County, AR, Washington County, AR

The radar

The Western Arkansas radar (KSRX), 110 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 31, 8:50 AM CDTHAIL 0.753 W Hindsville, ARPEA TO PENNY SIZE HAIL COVERING THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 370 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
467 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 311327
SVRTSA
ARC007-087-143-311430-
/O.NEW.KTSA.SV.W.0503.081031T1327Z-081031T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
827 AM CDT FRI OCT 31 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BENTON COUNTY IN NORTHWEST ARKANSAS
  NORTHERN MADISON COUNTY IN NORTHWEST ARKANSAS
  NORTHEASTERN WASHINGTON COUNTY IN NORTHWEST ARKANSAS

* UNTIL 930 AM CDT

* AT 826 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED 8 MILES SOUTHWEST OF WAR EAGLE...MOVING EAST AT
  20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WAR EAGLE...
  HINDSVILLE...CLIFTY...FORUM...HUNTSVILLE...AURORA AND MARBLE.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3621 9361 3606 9351 3599 9368 3615 9412
      3628 9400
TIME...MOT...LOC 1328Z 285DEG 19KT 3618 9402

$$
2 follow-up statements
000 
WWUS54 KTSA 311341
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
841 AM CDT FRI OCT 31 2008

ARC007-311351-
/O.CAN.KTSA.SV.W.0503.000000T0000Z-081031T1430Z/
BENTON AR-
841 AM CDT FRI OCT 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENTON COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA.

LAT...LON 3606 9351 3599 9368 3613 9407 3623 9394
      3621 9361
TIME...MOT...LOC 1341Z 285DEG 19KT 3616 9396

$$

ARC087-143-311430-
/O.CON.KTSA.SV.W.0503.000000T0000Z-081031T1430Z/
WASHINGTON AR-MADISON AR-
841 AM CDT FRI OCT 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR NORTHERN MADISON AND NORTHEASTERN WASHINGTON COUNTIES...

AT 839 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR MAYFIELD...MOVING EAST AT 20 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAYFIELD...
BEST...HINDSVILLE...FORUM...HUNTSVILLE...HARMONY...ALABAM...AURORA
AND MARBLE.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3606 9351 3599 9368 3613 9407 3623 9394
      3621 9361
TIME...MOT...LOC 1341Z 285DEG 19KT 3616 9396

$$
000 
WWUS54 KTSA 311402
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
902 AM CDT FRI OCT 31 2008

ARC143-311412-
/O.CAN.KTSA.SV.W.0503.000000T0000Z-081031T1430Z/
WASHINGTON AR-
902 AM CDT FRI OCT 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
IS CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA.

LAT...LON 3606 9351 3599 9368 3613 9392 3621 9386
      3621 9361
TIME...MOT...LOC 1402Z 281DEG 18KT 3615 9383

$$

ARC087-311430-
/O.CON.KTSA.SV.W.0503.000000T0000Z-081031T1430Z/
MADISON AR-
902 AM CDT FRI OCT 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR NORTHERN MADISON COUNTY...

AT 900 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR HINDSVILLE...MOVING EAST AT 20 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HUNTSVILLE...
FORUM...HARMONY...ALABAM AND MARBLE.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3606 9351 3599 9368 3613 9392 3621 9386
      3621 9361
TIME...MOT...LOC 1402Z 281DEG 18KT 3615 9383

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 6:17 AM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Oct 31, 6:17 AM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
617 AM CDT FRI OCT 31 2008

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
AREA OF MID LEVEL CLOUDS IS EXPANDING ACROSS ERN OK AND FAR NWRN
AR ATTM IN RESPONSE TO APPROACHING UPPER LEVEL DISTURBANCE
TRANSLATING SSE ACROSS ERN KS. HIGH BASED SHRA HAVE DEVELOPED AS
FAR SOUTH AS I-44 AND EXPECT FURTHER SWRD DEVELOPMENT THROUGH 18Z.
CONTINUED VCTS FYV/XNA. VFR CIGS EXPECTED WITH SCATTERED TSRA
18Z-01Z. INCLUDED LIGHT FOG AFTER 09Z RVS/FYV/XNA AS WINDS GO
NEAR CALM.

&&

.PREV DISCUSSION... /ISSUED 245 AM CDT FRI OCT 31 2008/

DISCUSSION...
WELL-DEFINED CLOSED LOW OVER NE KS THIS MORNING PER WATER VAPOR
IMAGERY WILL CONTINUE TO TRACK SSE TODAY. COMBINATION OF LOW-LEVEL
WAA REGIME AND STEEPENING LAPSE RATES/COOLER MID-LEVEL TEMPS SHOULD
RESULT IN SCATTERED ELEVATED CONVECTION ACROSS NE OK/NW AR TOWARD
SUNRISE. THIS ACTIVITY WILL LIKELY WEAKEN SOME LATER THIS
MORNING...WITH SOME REDEVELOPMENT POSSIBLE DURING THE AFTERNOON AS
THE UPPER SYSTEMS DROPS INTO AR. OVERALL INSTABILITY ISN/T TOO
IMPRESSIVE...ALTHOUGH A FEW STORMS COULD PRODUCE MARGINALLY SEVERE
HAIL.

WILL CONTINUE WITH LOW POPS ACROSS PARTS OF WRN AR/FAR ERN OK
THROUGH MUCH OF FRIDAY NIGHT.

SEVERAL DAYS OF DRY AND MILD WEATHER IS ON TAP FOR THE WEEKEND
THROUGH EARLY NEXT WEEK AS SLY WINDS GRADUALLY INCREASE AHEAD OF
NEXT UPPER TROF. GFS/ECMWF IN GOOD AGREEMENT MOVING UPPER SYSTEM
INTO THE PLAINS BY MID-WEEK...WITH THE SFC BOUNDARY APPROACHING THE
REGION BY LATE WEDNESDAY. CURRENT FORECAST HAS LOW CHANCE POPS IN
FOR WEDNESDAY...AND SEE NO REASON TO CHANGE THIS UNTIL THE TIMING
BECOMES A BIT MORE CLEAR.

SLIGHTLY COOLER WEATHER EXPECTED LATE NEXT WEEK AS FRONTAL BOUNDARY
CLEARS THE REGION.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...69
LONG TERM....18
Hazardous weather outlook, Oct 31, 5:25 AM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
525 AM CDT FRI OCT 31 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
525 AM CDT FRI OCT 31 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EXTREME NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

DISCUSSION...
AN UPPER LEVEL DISTURBANCE OVER NORTHEAST KANSAS THIS MORNING WILL
CONTINUE TO TRANSLATE SOUTH-SOUTHEAST TOWARD NORTHWEST ARKANSAS BY
THIS EVENING. SOME HIGH-BASED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE THIS MORNING AS THIS FEATURE APPROACHES THE AREA.
SCATTERED STRONGER STORMS...SOME POSSIBLY CONTAINING MARGINALLY
SEVERE HAIL...ARE EXPECTED TO DEVELOP THIS AFTERNOON AS THE
ATMOSPHERE DESTABILIZES.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY THROUGH MONDAY...NO HAZARDS.
TUESDAY AND WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A STRONG LOW PRESSURE TROUGH DEVELOPING IN THE HIGH PLAINS EARLY
NEXT WEEK WILL BRING ANOTHER CHANCE OF THUNDERSTORMS TO THE
SOUTHERN PLAINS TUESDAY THROUGH WEDNESDAY. PLENTY OF WIND SHEAR
WILL BE PRESENT OVER THE REGION DURING THIS PERIOD SO STRONG TO
SEVERE THUNDERSTORMS COULD AGAIN BE POSSIBLE DEPENDING ON THE
AMOUNT OF INSTABILITY THAT IS REALIZED.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

69

In the hours before

Special weather statement, Oct 31, 7:25 AM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
725 AM CDT FRI OCT 31 2008

ARZ001-010-311330-
BENTON AR-WASHINGTON AR-
725 AM CDT FRI OCT 31 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 830 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     NORTHEASTERN WASHINGTON AND BENTON

AT 725 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 7 MILES NORTH OF PEA RIDGE TO FAIRMOUNT...MOVING
EAST AT 20 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH.

LAT...LON 3623 9388 3613 9393 3612 9393 3609 9394
      3621 9451 3650 9428 3650 9386 3624 9386
TIME...MOT...LOC 1225Z 279DEG 19KT 3656 9412 3624 9443
Special weather statement, Oct 31, 7:57 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
757 AM CDT FRI OCT 31 2008

OKZ068-069-311345-
ADAIR OK-CHEROKEE OK-
757 AM CDT FRI OCT 31 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 845 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHERN ADAIR

IN EAST CENTRAL OKLAHOMA
     EASTERN CHEROKEE

AT 757 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF PROCTOR...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...BARON...CHRISTIE...PROCTOR...
WESTVILLE AND ELDON.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

LAT...LON 3601 9454 3601 9453 3593 9452 3591 9451
      3590 9452 3592 9485 3603 9484 3608 9454
TIME...MOT...LOC 1257Z 271DEG 22KT 3597 9480
Local storm report, Oct 31, 8:02 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
802 AM CDT FRI OCT 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HAIL             3 N BENTONVILLE         36.42N 94.21W
10/31/2008  E0.88 INCH       BENTON             AR   STORM CHASER

            HAIL COVERED ROADWAY AT JUNCTION OF I 540 AND HWY 71.

&&

PBS

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 7:25 AM CDTSpecial Weather StatementTSABenton65 min
Oct 31, 7:47 AM CDTSevere Thunderstorm WarningTSABenton, Washington43 min
Oct 31, 9:30 AM CDTSevere Thunderstorm WarningTSACarroll, Madison30 min
Oct 31, 10:02 AM CDTSevere Thunderstorm WarningTSACarroll28 min
Oct 31, 11:25 AM CDTSpecial Weather StatementTSAMadison35 min
Oct 31, 11:33 AM CDTSpecial Weather StatementTSACarroll27 min
Oct 31, 11:35 AM CDTSevere Thunderstorm WarningTSAMadison55 min
Oct 31, 12:17 PM CDTSpecial Weather StatementTSACarroll28 min
Oct 31, 12:25 PM CDTSpecial Weather StatementTSAWashington35 min
Oct 31, 12:30 PM CDTSpecial Weather StatementTSACarroll45 min
Oct 31, 1:19 PM CDTSpecial Weather StatementTSACarroll41 min
Oct 31, 2:18 PM CDTSpecial Weather StatementTSAFranklin42 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.